Missouri, 2022

Flash Flood in Missouri, July 7, 2022

July 7, 2022 · NWS EAX · 1 event in 1 county or zone

Heavy rain moved through northern Missouri during the early morning hours on July 7. While there were no notable impacts across the area, there was some isolated flash flooding, which resulted in a water rescue in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain moved through northern Missouri during the early morning hours on July 7. While there were no notable impacts across the area, there was some isolated flash flooding, which resulted in a water rescue in St. Joseph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 2:17 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 2:17 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Thu Jul 7 2022

.Discussion...
Issued at 317 AM CDT THU JUL 7 2022

Key Messages:

- Heavy rainfall expected across northern MO this morning as strong
  convective system tracks across the northern part of the state.

- Dangerous heat will continue for much of the southern forecast
  area but will be dependent on cloud cover and additional
  precipitation

Detailed Discussion...

A strong MCS is tracking across northern MO as of 03Z with scattered
to widespread convection developing ahead of it in a broad area of
ascent over a stationary front. This stationary front is
straddled roughly along the I-70 corridor. There is ample
moisture in the vicinity of the front and northern of the front
with 2-2.5" of precipitable water noted. Instability is on the
order of 2000-2500 J/kg of MLCAPE. Shear is relatively weak as the
upper level flow is well north of the region. But since this is
being driven by a MCV at this point, anticipate this MCS to
continue to track across the northern half of the forecast area.
There will likely be pockets of strong winds to 50 mph and some
small hail but the biggest concern will be the heavy rainfall. As
such, we'll have to monitor for pockets of flash flooding that may
develop this morning. Subsequent river flooding later today will
also need to be watched.

On the flip side of the stationary front, is the continued
dangerous heat. Similar to the day shift thinking, while there
will be areas in the heat warning that may not see the heat
because of cloud cover, an outflow boundary, additional
precipitation, etc., it's so close that any area that does clear
out and see sun will warm up quickly. And with the high dewpoints
in the area, it will quickly become hot. So given that line of
thinking, confidence is just not high enough to nix any portion of
the heat warning at this point. So will keep it going and if the
day shift needs to cancel an area because of any of the above
mentioned variables override the potential heat, they can have
that option.

For Friday, models have trended faster with the cold front so at
this time it looks like the entire forecast area will see cooler
weather, which is really just closer to normal. There may also be
scattered showers and storms in the area though as cooler air aloft
moves overhead. The closer to normal conditions prevail through the
weekend with a quick uptick in temperatures on Monday ahead of
another front that will move through and bring the area back to near
normal for this time year.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1137 PM CDT WED JUL 6 2022

A complex of thunderstorms is expected to move across northern
Missouri overnight. These storms may approach STJ, but other TAF
sites should stay in the clear. Scattered shower activity is
expected to develop Thursday morning, but dry conditions are
expected to return for the afternoon. Additional scattered showers
or thunderstorms may be possible after sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 11 PM CDT this evening for KSZ057-
     060-103>105.

MO...Excessive Heat Warning until 11 PM CDT this evening for MOZ028-
     029-037>040-043>046-053-054.

&&

Discussion...CDB
Aviation...HB
Hazardous weather outlook, Jul 6, 12:11 PM CST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
111 PM CDT Wed Jul 6 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
111 PM CDT Wed Jul 6 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 The Heat Advisory north of the Missouri River has been allowed to
drop due to persistent cloud cover. The Excessive Heat Warning
remains effect until Thursday as dangerous heat south of the
Missouri River continues into tomorrow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 The Excessive Heat Warning is in effect until Thursday night.
Cooler temperatures are expected this weekend.

 A strong storm or two is possible late tonight into tomorrow
 morning. Some isolated wind and hail would be the concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 7, 12:51 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
151 AM CDT Thu Jul 7 2022

KSZ025-102-MOZ001-002-011-012-020-028-070715-
Doniphan KS-Atchison KS-Platte MO-Atchison MO-Buchanan MO-Holt MO-
Nodaway MO-Andrew MO-
151 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of Doniphan, Atchison,
western Buchanan, Atchison, Holt, southwestern Nodaway, northwestern
Platte and western Andrew Counties through 215 AM CDT...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Rock Port to near Rulo to near
Denton. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Tarkio, Wathena, Elwood, Mound City, Highland,
Troy, Country Club, Rock Port, Oregon, Fairfax, Effingham, Dearborn,
Camden Point, Maitland, Amazonia, Rushville, Lancaster and Skidmore.

This includes the following highways...
 Interstate 29 between mile markers 26 and 39, and between mile
markers 57 and 113.
 Interstate 229 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 9524 4026 9502 3984 9484 3946 9473
      3942 9501 3942 9557 3965 9557 3965 9534
      4000 9534 4000 9531 4003 9540 4012 9539
      4017 9546 4058 9563
TIME...MOT...LOC 0651Z 233DEG 28KT 4051 9552 4009 9536 3966 9520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Grana
Special weather statement, Jul 7, 1:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
243 AM CDT Thu Jul 7 2022

KSZ025-102-MOZ002>005-012-013-020-021-070830-
Doniphan KS-Atchison KS-Buchanan MO-Clinton MO-De Kalb MO-Worth MO-
Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
243 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern
Doniphan, northeastern Atchison, Buchanan, Worth, northern Clinton,
Gentry, southwestern Harrison, Nodaway, Andrew and DeKalb Counties
through 330 AM CDT...

At 243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins to 7 miles north of Savannah to
near Atchison. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Maryville, Atchison, Cameron, Savannah, Albany, Wathena,
Elwood, Stanberry, Maysville, Country Club Villa, Country Club, King
City, Grant City, Stewartsville, Agency, Hopkins, Ravenwood, Union
Star and Osborn.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 48 and 50.
 Interstate 29 between mile markers 37 and 66.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9424 4019 9419 4014 9419 4013 9422
      4007 9422 4001 9420 3966 9423 3957 9516
      3986 9504 3990 9502 3990 9499 3996 9499
      3996 9501 4000 9499 4058 9500
TIME...MOT...LOC 0743Z 251DEG 35KT 4056 9478 4005 9478 3953 9512

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Grana
Special weather statement, Jul 7, 2:25 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
325 AM CDT Thu Jul 7 2022

MOZ003>006-013>015-021>023-030-031-070915-
Grundy MO-Ray MO-Mercer MO-Carroll MO-Clinton MO-De Kalb MO-
Daviess MO-Worth MO-Livingston MO-Gentry MO-Harrison MO-Caldwell MO-
325 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of eastern Worth,
Daviess, western Grundy, eastern Clinton, eastern Gentry, western
Mercer, northern Ray, Harrison, northwestern Carroll, Caldwell,
eastern DeKalb and western Livingston Counties through 415 AM CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Irena to near Lathrop.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Trenton, Bethany, Hamilton, Gallatin, Braymer, Polo,
Jamesport, Ridgeway, Breckenridge, Gilman City, Kingston,
Pattonsburg, Eagleville, New Hampton, Cainsville, Utica, Cowgill,
Kidder and Winston.

This includes Interstate 35 in Missouri between mile markers 37 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 9362 3951 9430 4057 9430 4058 9362
TIME...MOT...LOC 0825Z 273DEG 38KT 4048 9425 3958 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 7, 2:40 AM CST to 3:40 AM CST
Where
Buchanan County, 3.76 mi ENE of St Joseph to 2.11 mi WNW of Saxton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.793, -94.786

Widespread heavy rain accumulated approximately 3 to 4 inches of water in the St. Joseph area. There were not many impacts from this rain, but there was a single water rescue reported in St. Joseph. No injuries occurred from this heavy rain and flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049589.